Alabama, 2013

Hail in Alabama, April 17, 2013

April 17, 2013 · NWS HUN · 1 event in 1 county or zone

A weak upper level storm system moving across middle Tennessee, resulted in isolated severe storms that produced large hail in DeKalb county in northeast Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak upper level storm system moving across middle Tennessee, resulted in isolated severe storms that produced large hail in DeKalb county in northeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 17, 2:07 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 17, 2:07 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
307 PM CDT WED APR 17 2013

.DISCUSSION...
THE LATEST 20Z SURFACE ANALYSIS AND LATEST FEW 88-D IMAGES INDICATE
THAT AN OUTFLOW BOUNDARY HAS BEEN MOVING SOUTHWARD THROUGH MIDDLE AND
EAST TENNESSEE TOWARD SOUTHERN MIDDLE TENNESSEE AND NORTHEAST
ALABAMA. SCATTERED SHOWERS AND STORMS HAVE BEEN DEVELOPING ALONG AND
AHEAD OF THE OUTFLOW BOUNDARY MAINLY ALONG THE CUMBERLAND PLATEAU AND
EXTENDING SOUTHWARD INTO NORTHEAST ALABAMA AND NORTHWEST
GEORGIA...AND MAINLY EAST OF INTERSTATE 65. EXPECT SCATTERED SHOWERS
AND STORMS TO CONTINUE ACROSS THESE AREAS AT LEAST UNTIL AROUND 02Z-
03Z AND HAVE SLIGHTLY UPPED PRECIP CHANCES INTO THIS EVENING FOR
SOUTHERN MIDDLE TENNESSEE AND NORTHEAST ALABAMA. HAVE GONE SLIGHTLY
ABOVE GUIDANCE TEMPS FOR TONIGHT.

THE UPPER LOW ACROSS THE ROCKIES IS PROGGED BY THE SHORT TERM MODELS
TO SHIFT NORTHEASTWARD THROUGH THURSDAY...WITH A SURFACE COLD FRONT
EXPECTED TO TAKE SHAPE. THE FRONT IS EXPECTED TO BE ORIENTED
SOUTHWEST TO NORTHEAST FROM EAST CENTRAL TEXAS...TO WESTERN MISSOURI
AND THEN FURTHER NORTHEAST INTO WISCONSIN BY 12Z THURSDAY. LOW LEVEL
MOISTURE...AN INCREASING LOW LEVEL JET STRUCTURE AND DECENT WARM
ADVECTION WILL RESULT IN INCREASING CLOUDS AND WARMER TEMPS WELL INTO
THE 80S ON THURSDAY. HAVE FOLLOWED CLOSELY TOWARD THE WARMER GFS
TEMPS FOR THURSDAY. WINDS SHOULD INCREASE INTO THE BREEZY CATEGORY
DURING THE AFTERNOON...WITH THE POSSIBILITY THAT WINDS COULD REACH
WIND ADVISORY CRITERIA. WILL LET THE NEXT MODEL RUN DETERMINE WHETHER
A WIND ADVISORY IS WARRANTED FOR THURSDAY.

THE MODELS ARE CONTINUING TO BE FAIRLY CONSISTENT INVOLVING THE
TIMING OF THE STRONG COLD FRONT MOVING TOWARD THE FORECAST AREA BY
THURSDAY NIGHT. THE ECMWF AND NAM MODELS ARE SLIGHTLY FASTER THAN THE
GFS MODEL INVOLVING THE TIMING OF THE COLD FRONT MOVING ALONG AND
EAST OF THE MISSISSIPPI RIVER BY 00Z FRIDAY. WILL FOLLOW CLOSER TO
THE ECMWF/NAM TIMING. THIS TIMING SHOULD PLACE THE EXPECTED SQUALL
LINE INTO NORTHWEST ALABAMA ON OR BEFORE 06Z...TO ALONG I-65 BY OR
SLIGHTLY BEFORE 09Z AND THROUGH THE REST OF THE FORECAST AREA BY
AROUND 12Z ON FRIDAY. HAVE GONE SLIGHTLY HIGHER THAN GUIDANCE
INVOLVING PRECIP CHANCES FOR THURSDAY NIGHT/FRIDAY MORNING. MODEL
SOUNDINGS INDICATE THAT THE MAIN SEVERE WEATHER THREAT WOULD BE
DAMAGING WINDS DURING AROUND A SIX HOUR TIME PERIOD. WILL CONTINUE TO
MONITOR AND EVALUATE TIMING THROUGH THURSDAY.

A LARGE AND COLDER AIR MASS OF HIGH PRESSURE WILL BUILD SOUTH AND
SOUTHEAST THROUGH THE TENNESSEE VALLEY REGION FROM FRIDAY NIGHT AND
INTO SATURDAY. THE COLDEST PORTION OF THE AIR IS EXPECTED TO MOVE
EAST INTO THE FORECAST AREA BY 12Z SATURDAY...AND EXPECT TEMPS TO
DROP INTO THE UPPER 30S TO AROUND 40 ACROSS THE AREA. WILL CONTINUE
TO EVALUATE TEMPS ON THURSDAY AND FRIDAY...AS WE COULD NEARLY REACH
FROST ADVISORY CRITERIA FOR SATURDAY MORNING...ESPECIALLY IN SOUTHERN
MIDDLE TENNESSEE AND IN SHELTERED VALLEY AREAS.

THE LARGE HIGH PRESSURE RIDGE AT SURFACE AND ALOFT IS PROGGED BY THE
LONGER RANGE MODELS TO SLOWLY SHIFT NORTHEAST THROUGH TUESDAY. WINDS
ARE EXPECTED TO SLOWLY SHIFT AROUND TO THE SOUTHEAST BY MONDAY AND
TUESDAY WITH A SLOW LOW LEVEL MOISTURE AND CLOUD INCREASE. HAVE
TRENDED TOWARD A COMPROMISE BETWEEN MODEL GUIDANCE FOR SUNDAY THROUGH
TUESDAY.

THE ECMWF AND GFS MODELS INDICATE THAT A PROGRESSIVE UPPER TROUGH
OVER THE NORTHERN PLAINS IS EXPECTED TO DROP SOUTHWARD INTO THE
SOUTHERN PLAINS BY TUESDAY. ANOTHER COLD FRONT IS EXPECTED TO TAKE
SHAPE ACROSS THE SOUTHERN PLAINS DURING THIS SAME TIME PERIOD AND IS
EXPECTED TO MOVE INTO THE FORECAST AREA BY WEDNESDAY. HAVE SLIGHTLY
UPPED PRECIP CHANCES FOR TUESDAY NIGHT AND INTO WEDNESDAY TO ACCOUNT
FOR MODELS BEING MORE ROBUST INVOLVING THEIR DEPICTION OF THE SHOWER
AND STORM POTENTIAL. HAVE FOLLOWED CLOSELY WITH THE SLIGHTLY WARMER
GFS TEMPS FOR WEDNESDAY.

TT

&&

.AVIATION...
/ISSUED 111 PM CDT WED APR 17 2013/
FOR 18Z TAFS...
VFR CONDITIONS ARE EXPECTED AT BOTH TERMINALS THROUGH MUCH OF THE TAF
PERIOD. SHOWERS/STORMS IN THE VICINITY OF KHSV/KMSL MAY DECREASE
CEILINGS/VSBYS TEMPORARILY...BUT DID NOT FORMALLY INCLUDE MENTION OF
THIS OCCURRENCE DUE TO LOW CONFIDENCE IN DIRECT IMPACTS TO THE
TERMINAL ITSELF. OTHERWISE, SCT/BKN CLOUDS ~3KFT WILL LINGER
OVERNIGHT, WITH SOME PATCHY BR POSSIBLE AT KMSL AROUND SUNRISE. S/SW
WINDS WILL BE GUSTY TOMORROW AHEAD OF AN APPROACHING COLD FRONT.
SUSTAINED WINDS ARND 15KTS WITH GUSTS UP TO 25-30KTS ARE POSSIBLE,
ESPECIALLY TOMORROW AFTERNOON.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  85  55  62 /  10  10  90  40
SHOALS        65  86  53  60 /  10  10  90  20
VINEMONT      65  83  55  60 /  10  10  90  50
FAYETTEVILLE  64  84  54  59 /  10  10  90  40
ALBERTVILLE   62  83  61  65 /  30  10  80  80
FORT PAYNE    62  83  63  66 /  30  10  80  80

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 17, 12:41 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
141 PM CDT WED APR 17 2013

ALZ001>010-016-TNZ076-096-097-181100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
141 PM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON. THE PRIMARY THREATS WILL BE GUSTY WINDS TO AROUND 40
MPH...SMALL HAIL AND CLOUD TO GROUND LIGHTNING. A FEW STORMS MAY
LINGER IN NORTHEASTERN ALABAMA AFTER SUNSET...BUT WILL DIMINISH
DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A SQUALL LINE IS EXPECTED TO MOVE ACROSS THE AREA IN ADVANCE OF A
COLD FRONT ON THURSDAY NIGHT. DAMAGING WINDS TO 70 MPH WILL BE THE
PRIMARY THREAT...WITH A LOWER RISK OF TORNADOES. MOST OF THE ACTIVITY
WILL OCCUR FROM LATE THURSDAY EVENING THROUGH THE OVERNIGHT HOURS.
THUNDERSTORMS ARE LIKELY TO LINGER IN NORTHEASTERN ALABAMA AND
PORTIONS OF SOUTHERN MIDDLE TENNESSEE ON FRIDAY MORNING BEFORE
EXITING THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THURSDAY NIGHT INTO FRIDAY MORNING.

12

In the hours before

Special weather statement, Apr 17, 12:25 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
125 PM CDT WED APR 17 2013

TNZ097-171915-
FRANKLIN TN-
125 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL
215 PM CDT...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWANEE...OR 8 MILES EAST OF WINCHESTER...
MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEWANEE AND COWAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3528 8591 3522 8586 3507 8586 3506 8601
      3524 8607 3529 8593
TIME...MOT...LOC 1824Z 256DEG 5KT 3517 8596

12/31
Local storm report, Apr 17, 1:30 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             2 ENE COWAN             35.18N 85.98W
04/17/2013  M1.75 INCH       FRANKLIN           TN   LAW ENFORCEMENT

            COWAN POLICE DEPARTMENT REPORTS GOLF BALL SIZED HAIL ON
            HAWKINS COVE ROAD.

&&

AMIN
Special weather statement, Apr 17, 2:29 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
329 PM CDT WED APR 17 2013

TNZ097-172100-
FRANKLIN TN-
329 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL
400 PM CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWANEE...OR 9 MILES EAST OF WINCHESTER...
MOVING EAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM LOCATED BETWEEN
SEWANEE AND MONTEAGLE WAS ALSO MOVING EASTWARD AROUND 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OF 40 TO 50 MPH WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SEWANEE AND COWAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

&&

LAT...LON 3526 8589 3522 8586 3506 8586 3503 8594
      3518 8605 3527 8590
TIME...MOT...LOC 2025Z 259DEG 12KT 3515 8595

70/DD
Special weather statement, Apr 17, 3:06 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
406 PM CDT WED APR 17 2013

TNZ097-172130-
FRANKLIN TN-
406 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN COUNTY
UNTIL 430 PM CDT...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWANEE...OR 8 MILES EAST OF WINCHESTER...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OF 40 TO 50 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEWANEE AND COWAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

&&

LAT...LON 3531 8597 3531 8596 3530 8595 3529 8592
      3522 8586 3513 8587 3509 8593 3522 8609
      3532 8601 3531 8600 3532 8598
TIME...MOT...LOC 2103Z 223DEG 13KT 3521 8596

70/DD
Special weather statement, Apr 17, 3:29 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT WED APR 17 2013

TNZ097-172200-
FRANKLIN TN-
429 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL
500 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WINCHESTER...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OF 40 TO 50 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...ESTILL SPRINGS AND COWAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

&&

LAT...LON 3511 8595 3501 8616 3515 8629 3528 8612
TIME...MOT...LOC 2126Z 234DEG 11KT 3513 8615

70/DD
Special weather statement, Apr 17, 3:49 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
449 PM CDT WED APR 17 2013

ALZ010-172215-
DE KALB AL-
449 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE KALB COUNTY
UNTIL 515 PM CDT...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF STRONG THUNDERSTORMS NEAR COLLINSVILLE...MOVING NORTHEAST
AT 15 TO 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...COLLINSVILLE...SHILOH AND PINE RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3441 8561 3437 8563 3436 8566 3434 8568
      3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8601 3421 8603 3454 8584
      3444 8558
TIME...MOT...LOC 2145Z 205DEG 16KT 3423 8587

70/DD

The radar

The Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dekalb

When
April 17, 4:13 PM CST to 4:14 PM CST
Where
Dekalb County, 3 mi NE of Ider
Measured
1.75 in hail
Reported by
Public
Coordinates
34.751, -85.643

Golf ball sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435222.